The use of two common prescription drugs in combination with each other can lead to a statistically significant increased risk of serious injury to senior patients’ kidneys, a recent study indicated.
The researchers found that, while the risk is small, it is statistically significant, involving acute kidney injury (AKI) in elder patients taking a calcium channel blocker (CCB) with the antibiotic, clarithromycin. Patients taking the CCB-clarithromycin combination experienced a 0.22 percent absolute increase in AKI hospitalizations, according to Amit X. Gar MD, PhD of Western University in London, Ontario, and co-authors, Medpage Today reported. The authors noted that use of a dihydropyridine (Verapamil, Amlodipine, Nifedipine) CCB increased the absolute risk by 0.63 percent.
The difference translates to 68 percent increased risk of AKI-related hospitalizations, wrote Medpage Today. The CCB-clarithromycin combination was also associated with increased risks for hypotension necessitating hospitalization, according to information presented at the American Society of Nephrology Kidney Week. “Although the absolute increases in the risks were small, these outcomes have important clinical implications,” the authors concluded in an article that was published simultaneously in the Journal of the American Medical Association.
“Our results suggest that potentially hundreds of hospitalizations and deaths in our region may have been associated with this largely preventable drug-drug interaction. This burden on the healthcare system, given the high costs of managing acute kidney injury, might have been avoided,” the authors added, according to Medpage Today.
The cytochrome P450 3A4 enzyme (CYP3A4) is significantly inhibited by clarithromycin and erythromycin, macrolide antibiotics, Medpage Today reported. Azithromycin has a reduced affect on the CYP pathway.
Previous research revealed that the likelihood of hospitalization increased when either clarithromycin or erythromycin were prescribed with a statin drug. The combination was metabolized by the CYP3A4 pathway (atorvastatin, simvastatin, and lovastatin) and was linked to rhabdomyolysis and AKI and all-cause mortality, when compared to a co-prescription with azithromycin, Medpage Today explained. Rhabdomyolysis is a serious injury that involves muscle injury and release of the contents of muscle fiber breakdown into the bloodstream, which can lead to kidney failure, according to WebMD.
CCBs are prescribed in the treatment of hypertension and are metabolized by CYP3A4, Garg and colleagues wrote in their journal article. Pharmacokinetic studies also found that that co-administration of other CYP3A4 inhibitors with CCBs increase plasma CCB concentrations by up to 500 percent. This, wrote Medpage Today, suggests these drug combinations are associated with increased toxicity risks.
Various studies and case reports document hospitalization for hypotension following co-treatment with a CCB and another CYP3A4 inhibitor, Medpage Today reported. Studies with healthy volunteers revealed enhanced blood pressure lowering with CCB-CYP3A4 inhibitor co-administration.
The U.S. Food and Drug Administration (FDA) issued an alert concerning serious adverse reactions, including hypotension in patients treated with clarithromycin and CYP3A4-metabolized drugs. Despite this, the CCB-clarithromycin combination treatment continues to be prescribed, the authors continued. “These authors found an increased risk of kidney injury and hypotension with this medication combination and, although it remains to be seen how much this could translate over to the real world, it seems reasonable to try to factor in this medication relationship in our treatment algorithms and adjust accordingly,” said heart failure specialist David A. Friedman, MD, of North Shore-LIJ Franklin Hospital in Valley Stream, New York.